Alert archive / Missouri / River Flood Warnings in 2008

River Flood Warning 78, NWS Kansas City, MO

April 18, 2008Linn County, Livingston County, Missouri

NWS Kansas City, MO issued this river flood warning at Apr 18, 2008, 2:22 AM CDT for Linn County, Livingston County, Missouri. It took effect at Apr 18, 2008, 11:33 AM CDT. It was in force for 58 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2008, 2:22 AM CDT (07:22 UTC)
In effect from
Apr 18, 2008, 11:33 AM CDT
Expired
Apr 20, 2008, 9:20 PM CDT
In force
58 hr
Issued by
NWS Kansas City, MO
Flood severity
Moderate

Counties Linn County, MO, Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 139 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grand River near Chillicothe (CHZM7). The gauge peaked at 31.10 ft at Apr 19, 2008, 2:00 PM CDT.

actionminormoderate10203004/1804/1904/2004/2104/22
Action stage
19 ft
Minor stage
24 ft
Moderate stage
28 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06899680, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Apr 18, 12:24 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 18, 12:24 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1224 AM CDT FRI APR 18 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/733 PM CDT THU APR 17 2008/
WILL DISCONTINUE THE FLOOD WATCH. RAINFALL RATES HAVE NOT BEEN
ENOUGH TO CAUSE FLOODING CONCERNS IN AREA WHERE THE WATCH WAS IN
EFFECT AND FOR THOSE AREAS ADDITIONAL RAINFALL AMOUNT SHOULD BE AN
INCH OR LESS GIVEN EXPECTED TRACK OF SURFACE AND 850 LOWS AND
GRADUAL EASTWARD SHIFT OF THETA E AXIS AT 850 MB. ADDITIONAL
RAINFALL AMOUNTS OF A HALF TO ONE INCH WILL STILL BE POSSIBLE
TONIGHT IN MUCH OF THE FORECAST AREA OUTSIDE OF THE WATCH...BUT
GIVEN HEADWATER AND FLASH FLOOD GUIDANCE...MAY SEE SOME RISES ON
RIVERS...AND CAN NOT RULE OUT EVEN A MINOR FLOOD ON A RIVER OR
TWO...BUT CONFIDENCE TOO LOW TO WARRANT A WATCH BEING MOVED FURTHER
SOUTH OR EAST.

PC

&&

.PREV DISCUSSION...
/445 PM CDT THU APR 17 2008/
SCATTERED CONVECTION HAS FIRED GENERALLY ALONG AND SOUTHEAST OF THE
SURFACE FRONT...TAPPING INTO SOME ELEVATED INSTABILITY. WHILE THIS
ACTIVITY HAS BRIEFLY BEEN SEVERE...IT WILL CONTINUE TO SETTLE DOWN
INTO A MORE WIDESPREAD NON-SEVERE SHOWERS/THUNDERSTORM EVENT THROUGH
THE EVENING.

THE SURFACE BOUNDARY WILL CONTINUE TO MOVE SOUTH ACROSS THE REGION
AS THE SURFACE LOW TRACKS NORTHEAST. MEANWHILE THE UPPER LEVEL LOW
WILL ALSO CONTINUE TO TRACK NORTHEAST ACROSS THE REGION. THE
INTERACTION OF THESE FEATURES WILL BRING THE CONTINUATION OF
WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS THROUGH THE OVERNIGHT.
THE UPPER LOW WILL BE OVERHEAD BY FRIDAY MORNING...WITH SOME DRYING
IN THE MID LEVELS EXPECTED AS A WEAK DRY SLOT PUSHES INTO THE
REGION. THEREFORE WILL HOLD ON TO THE FLOOD WATCH WITH MORE
PERSISTENT RAIN EXPECTED THROUGH THE OVERNIGHT AND INTO FRIDAY OVER
NORTHWEST MISSOURI. THINK THE CURRENT CONVECTION WILL MOVE OUT OF
CENTRAL MO DURING THE EVENING...MITIGATION THE THREAT FOR WIDESPREAD
RIVER FLOODING. THE STORM SYSTEM WILL GRADUALLY MOVE EAST OF THE
REGION BY LATE FRIDAY/FRIDAY NIGHT...TAKING THE PRECIP WITH IT.

NRR

MEDIUM RANGE (SUN-THU)...

PRECIPITATION CHANCES AND TEMPERATURES POSE THE BIGGEST PROBLEMS IN
THE MEDIUM RANGE PORTIONS OF THE FORECAST. GUIDANCE IS SLOWLY
MERGING INTO SLIGHTLY BETTER AGREEMENT IN THE LONG WAVE FEATURES
THROUGH THE EARLY PORTIONS OF NEXT WEEK.  WITH THIS AGREEMENT IN
MIND...PREFERRED A BLEND OF THE 00Z ECMWF AND 12Z GFS THROUGH
TUESDAY...WITH A BLEND OF THE 00Z/17 NAEFS AND 00Z GEFS PREFERRED
PAST TUESDAY. THIS BEING SAID...FIRST PIECE OF ENERGY NOW EXPECTED
TO EJECT EASTWARD OUT OF UPR TROUGH OVER THE PAC NW ON SUNDAY.  THIS
WILL IN RETURN USHER VERY WARM H85 AIR SOME +16C TO +18C OVER THE
LOWER MISSOURI RIVER VALLEY.  WITH WARM FRONT SURGING NORTHWARD IN
THE AFTERNOON...HAVE BUMPED UP MAX TEMPS SUNDAY BY A CATEGORY. MIN
TEMP GRIDS MAY NEED TO BE RAISED SUNDAY NIGHT WITH CORE OF THERMAL
RIDGE OVERHEAD AND DECENT MIXING THROUGH THE NIGHT. DESPITE AMPLE
INSTABILITY...PRECIP CHANCES WILL BE MITIGATED SUNDAY BY A LARGE
EML.

BY MONDAY MORNING...FRONTAL BOUNDARY IS EXPECTED TO PUSH
EASTWARD INTO THE CWA. THIS BOUNDARY AND ITS RELATIVE LOCATION WILL
SERVE AS A KEY FEATURE FOR PRECIPITATION CHANCES INTO THE MIDDLE OF
THE WEEK.  FOR NOW...EARLIEST CHANCE FOR PRECIP ARRIVES BY MONDAY
AFTERNOON AND EVENING AS WEAK SFC CONVERGENCE AND SLOWLY WEAKENING
EML SHOULD ALLOW FOR SCT TSRA TO DEVELOP.  SHOULD A MORE
DISTINGUISHABLE MID-LVL WAVE ROTATE AROUND UPR LOW AND ERODE EML
FASTER THAN CURRENTLY ANTICIPATED...AMPLE INSTABILITY >2000 J/KG AND
INCREASING SHEAR WOULD LIKELY LEAD TO A BETTER CHANCE AT MORE
WIDESPREAD TSRA AND HIGHER SVR TSRA CHANCES ESPECIALLY ACROSS MAINLY
SOUTHERN PORTIONS OF THE CWA INTO SOUTHERN MO. TEMPS IN THE NW
CORNER WILL LIKELY PEAK BY LATE MORNING AND LIKELY FALL ALL
AFTERNOON.

BEYOND MONDAY NIGHT...A HIGH DEGREE OF UNCERTAINTY REMAINS AS TO
WHERE OR HOW FAR SOUTH THIS FRONT WILL PLUNGE.  SUBTRACTING THE
OBVIOUS AFFECTS OF MON/MON NIGHT CONVECTION...OPER GUIDANCE IS
SHOWING THIS FRONT WILL LIKELY SURGE DOWN INTO NORTHERN AR/OK BY
TUESDAY AFTERNOON.  HOWEVER...VERY FEW ENSEMBLE MEMBERS SUPPORT THIS
IDEA AND KEEP THE WEAKENING FRONT FURTHER NORTH ON TUE AND WED.
WILL USE GEFS MEANS FOR FRONTAL POSITION AND KEEP SLIGHT CHANCE POPS
OVER THE SOUTHERN CWA FOR TUESDAY NIGHT AND WED. REGARDLESS
TEMPERATURES WILL BE VERY TRICKY ON TUESDAY AND COULD LIKELY RANGE
SOME 20+ DEGREES ON EITHER SIDE OF THE FRONT.

DUX

&&

.AVIATION...
SURFACE LOW WILL BE MOVING ACROSS KANSAS CITY BY 2 AM. THUNDERSTORMS
WILL BE POSSIBLE WITH ITS PASSAGE...THEN LIGHT RAINS MAY LINGER
UNTIL DRIER AIR ALOFT IN ITS WAKE CAN MOVE IN. CIGS SHOULD REMAIN IN
THE IFR TO LIFR CATEGORIES THROUGH THE NIGHT AND INTO THE MORNING
HOURS. MAY STILL HAVE SOME LIGHT PRECIPITATION OCCURRING WITH
APPROACHING UPPER LOW...BUT AT THIS POINT JUST INDICATE SOME LOWER
VSBYS DUE TO LIGHT FOG IN THE KANSAS CITY AREA...AND ONLY HAVE THE
LIGHT PRECIP AT THE KSTJ SITE CLOSER TO THE DEFORMATION BAND OF
PRECIPITATION EXPECTED TO BE FORMING ACROSS THE NORTHWEST CORNER OF
MISSOURI. WILL SHOW SOME IMPROVEMENT TO THE CIGS IN THE AFTERNOON
WITH UPPER LOW MOVING PAST...BUT SHOULD KEEP AT LEAST MVFR CIGS IN
ON INTO THE EVENING AS LOW LEVEL MOISTURE CONTINUES TO WRAP IN
BEHIND THE EXITING LOW.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Apr 17, 1:03 PM CDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT THU APR 17 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
103 PM CDT THU APR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS ATCHISON KANSAS
TO PRINCETON MISSOURI THROUGH TONIGHT. MEANWHILE AN UPPER LEVEL STORM
SYSTEM WILL MOVE ACROSS THE REGION. THE COMBINED EFFECTS WILL BE THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE REGION.
THE HEAVIEST RAIN IS EXPECTED ACROSS NORTHWEST INTO NORTH CENTRAL
MISSOURI...WHERE 1 TO POSSIBLY 2 INCHES OF RAIN IS EXPECTED. THIS
EXCESSIVE RAINFALL MAY LEAD TO FLOODING ALONG AREA CREEKS AND RIVERS.

OTHERWISE...A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG AND
SOUTH OF THE FRONT THIS EVENING. INSUFFICIENT INSTABILITY SHOULD
KEEP THESE STORMS BELOW SEVERE LEVELS...HOWEVER LOCALLY HEAVY
RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PLAGUE EASTERN KANSAS AND
MISSOURI THROUGH MUCH OF THE DAY FRIDAY. THIS WILL KEEP A THREAT OF
FLOODING GOING ACROSS NORTHEAST KANSAS...NORTHWEST AND NORTH CENTRAL
MISSOURI THROUGH THE DAY. NO SEVERE THUNDERSTORM ACTIVITY IS
EXPECTED.

THE NEXT STORM SYSTEM IS EXPECTED TO AFFECT THE REGION MONDAY INTO
TUESDAY...BRINGING A CHANCE FOR THUNDERSTORMS. AT THIS TIME...IT IS
TOO EARLY TO DETERMINE THE RISK FOR SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NRR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:22 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston5 days
Apr 18, 8:05 AM CDTAreal Flood WarningEAXCaldwell, Carroll, Chariton, Clinton, Daviess, DeKalb and 8 more24 hr
Apr 18, 8:24 AM CDTRiver Flood WarningEAXCass, Henry, Johnson7 hr
Apr 18, 8:24 AM CDTRiver Flood WarningEAXBates, Cass, Henry26 hr

Nearby

River Flood Warnings in Missouri, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.